Medical questions & health advice by board certified doctors
"Are scalp eczema and scalp dermatitis the same?"
I've been doing a lot of reading online to try to figure out what's going on with my scalp, and I'm pretty confused. I'm in my mid 20s and I have an itchy, oily, flaking scalp. Is this eczema, dermatitis, both or neither? Are eczema and dermatitis the same thing?
Any time you develop a bothersome skin problem, you should seek attention from a qualified health care professional. In this case, it is probably okay for you to see a primary care physician such as a family doctor or internal medicine doctor, though you may benefit from a dermatologist consultation. The word dermatitis is a generic term that means inflammation of the skin. Eczema is a type of dermatitis that is also called atopic dermatitis. What it sounds like you may have is a skin problem called seborrheic dermatitis, a dermatitis that is similar to eczema. Seborrheic dermatitis usually occurs on the scalp and face, and is an itchy, oily, red rash that can flake off (exactly as you described). This type of dermatitis can be treated with medicated creams. I suggest that you schedule an appointment with your primary care physician. He or she can take a detailed history of your symptoms and perform a thorough physical exam of your skin. If you do receive the diagnosis of seborrheic dermatitis, then your doctor will likely initiate his or her treatment of choice. If the diagnosis or best treatment is in question, then you may warrant referral to a dermatologist. Good luck.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.